The weight gain is most probably due to risperidone and even if your son is diagnosed with diabetes it won't go away. Losing wieght while insulin dependent is hard, but it can be done. You could try letting him drink sugar-free drinks and eating low carbohydrate foods like raw veggies and fruits, instead of battling over foods. Take him to his doctor and stay on the Risperidal-risperidone. Have him tested for diabetes. The sugar craving is also from risperidone-other people on antipschotics report the same things. You might try joining a support group, such as NAMI.org, for the families of mentally ill.
Unfortunately, the early teen years are a stage of life where diabetes can pop up even if not on Risperdal. I was diagnosed when almost 13, and this is a common age to see the beginnings of diabetes. So do get him tested. If he has gained a lot of weight (above what is considered normal), a switch to another medication may help, and losing the excess weight may help bring the glucose levels down. In any event, once you have results on the tests, I hope his doctor will have a good plan of action. What a good mom to notice these changes and to be concerned enough to check them out. I hope all will be OK.
Hi. Wow, do you have a lot on your plate, and kudos to you for being so involved and on top of your son's care. I'm not a medical professional, just the parent of a kid with diabetes. To answer your question, yes, it is possible, and it is explicitly possible with Risperdal. From the FDA:
There is an increased risk. Please get the glucose tolerance tests and blood glucose tests done as soon as possible. I hope the symptoms are just side effects and not the diagnosis that none of us want. Good luck.